An Algebraic Theory of Complexity for Discrete Optimization - Archive ouverte HAL Access content directly
Journal Articles SIAM Journal on Computing Year : 2013

An Algebraic Theory of Complexity for Discrete Optimization


Discrete optimization problems arise in many different areas and are studied under many different names. In many such problems the quantity to be optimized can be expressed as a sum of functions of a restricted form. Here we present a unifying theory of complexity for problems of this kind. We show that the complexity of a finite-domain discrete optimization problem is determined by certain algebraic properties of the objective function, which we call weighted polymorphisms. We define a Galois connection between sets of rational-valued functions and sets of weighted polymorphisms and show how the closed sets of this Galois connection can be characterized. These results provide a new approach to studying the complexity of discrete optimization. We use this approach to identify certain maximal tractable subproblems of the general problem and hence derive a complete classification of complexity for the Boolean case.
Fichier principal
Vignette du fichier
Cohen_12741.pdf (715.09 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-01122748 , version 1 (04-03-2015)



Davis Cohen, Martin Cooper, Paidi Creed, Peter Jeavons, Stanislas Zivny. An Algebraic Theory of Complexity for Discrete Optimization. SIAM Journal on Computing, 2013, vol. 42 (n° 5), pp. 1915-1939. ⟨10.1137/130906398⟩. ⟨hal-01122748⟩
97 View
155 Download



Gmail Facebook X LinkedIn More